When news broke that Demi Lovato overdosed on heroin, people were in shock. The singer had been sober for six years. It was only when she released her song ‘Sober’ in June that we were aware that she had relapsed. Thankfully, Demi Lovato is now stable after being hospitalized. Narcan is part of the reason why Demi is stable, and was administered to her before she was rushed off to the hospital.
What is Narcan?
Narcan is the brand name for naloxone, which is a medication given to people who have overdosed on narcotics. It blocks the effects of drugs made from opium or opioids. Some of these include: heroin, morphine, oxycodone, fentanyl, hydrocodone and codeine.
How to use Narcan
Narcan is an inhalable form of the naloxone drug. It is a nasal spray that does not require any training to administer. It is sprayed into one nostril as the person lies on their back. Make sure to place one hand under the person’s chin while tilting his or her head back to administer the medicine. If the person does not wake up to voice, touch, or start breathing normally, another dose may be given in the opposite nostril. Narcan can be dosed every two to three minutes. A person cannot overdose on Narcan, so it can be administered many times without risk. Narcan is only temporary, so it’s very important to call for emergency medical assistance after the first dose is given. According to its website, “it is the only FDA-approved nasal form of naloxone for the emergency treatment of a known or suspected opioid overdose.”
How does it work?
Naloxone travels thorough the body to the brain and attaches to the receptor sites that the opioid molecules have occupied. The medication pushes the opioid molecules to the side as it binds to the receptors. During this process, the naloxone can quickly reverse the affects of the overdose, specifically respiratory depression.